Alert archive / Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Blacksburg, VA

August 1, 1999Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 1999, 5:25 PM EDT for Buckingham County, Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 1999, 5:25 PM EDT (21:25 UTC)
Expired
Aug 1, 1999, 6:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:00 PM EDTThunderstorm WindDillwyn, VA
Aug 1, 6:04 PM EDTThunderstorm WindGold Hill, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 012126 RRA
SVRRNK
VAC029-012230-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT SUN AUG 1 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA.

* UNTIL 630 PM EDT.

* AT 525 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  ELECTRICAL STORM 36 MILES NORTHEAST OF LYNCHBURG OR 3 MILES WEST
  OF CENTENARY... MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTENARY...
  GOLD HILL...
  DILLWYN...

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FRHOM WINDOWS!

.END/PM/SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:38 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 2:38 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT SUN AUG 1 1999

THOSE TEMPS AND DEW PTS OVER THE GREAT LAKES REGION LOOK MIGHTY NICE

MUCH OF THAT AIR MASS IS PROGGED TO FILTER ON DOWN THIS WAY DURING
THE DAY TOMORROW AND CONTINUE THROUGH TUES...WITH ONLY MINOR
MODERATION AGAIN BY WED.  SHOULD BE A RELATIVELY NICE WEEK WITH
LARGE SCALE TROF IN PLACE OVER NE US...AS LONG AS THE SHARP RIDGE
HOLDS OVR ROCKIES AT LEAST. MAY EVEN BE ANOTHER FROPA BY THURS/FRI TIME
FRAME TO RE-INFORCE THE SEASONABLE AIR MASS.

CRNTLY...FRONT MAKING ITS WAY THRU NRN VA...CNTRL WV...AND NRN
KY...EARLY THIS AFT...MVG FASTER TO THE EAST ACROSS DELMARVA THEN TO
THE SOUTH ACROSS KY. NGM A LTL SLOWER WITH PASSAGE THROUGH RNK CWA
COMPARED TO ETA AND PREFERRED GIVEN CRNT MVMNT. NGM ALSO SHOWS MORE
COHERENT ZONE OF LOW-LVL MSTR CONVERGENCE ALONG FRONT AND AGREES
BETTER AT 18Z WITH WHERE CONVECTION IS FIRING. WITH THIS IN
MIND...WILL EXPECT FRONT TO BE NEAR NC/VA BRDR BY 00Z OR 01Z AND
THRU THE ENTIRE CWA BY 04Z (MIDNIGHT).  EXPECT SOME STRONG TO SVR
STORMS THRU EARLY EVE HOURS OVR SRN HALF OF CWA. WILL PROBABLY ISSUE
ZONES CLOSE TO 4PM TO GET BEST FEEL FOR WHERE FRONT BE DURING
EVENING HOURS AND WHAT KIND OF POPS WILL STILL BE NEEDED. RIGHT NOW
AM THINKING 20 PCNT MAY STILL BE IN ORDER FOR THE NORTH FOR A FEW
HOURS...AND 40 OR 50 PCT OVER THE SOUTH THROUGH ABOUT MIDNIGHT.
DONT THINK HIGHER POPS WILL BE NEEDED SINCE CONVECTION DOESNT HAVE
A LOT OF UPR LVL SUPPORT AND SFC CONVERGENCE SLOWLY WEAKENING.
ACTIVITY SHOULD DIE FAIRLY QUICKLY AFTER SUNSET. WILL BREAK INTO
EVENING AND OVERNITE PDS.

FINALLY...WILL NOT MENTION HEAT ADV IN EVENING PD SINCE ITS JUST A
CUPL DEG COOLER THAN YDAY SO FAR AND CONVECTION WILL HELP COOL MOST
LOCATIONS OFF BY START OF EVE ANYWAY. ENJOY THE NEXT CUPL OF DAYS

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

KEIGHTON

In the hours before

Special weather statement, Aug 1, 12:05 PM EDT, 5 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT SUN AUG 1 1999

...STRONG THUNDERSTORMS ARE POSSIBLE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH
CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL
PUSH SOUTHEAST THROUGH THE REGION TODAY. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY IF ANY OF THE STORMS BECOME SEVERE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

AMS
Special weather statement, Aug 1, 12:05 PM EDT, 5 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT SUN AUG 1 1999

...STRONG THUNDERSTORMS ARE POSSIBLE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH
CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL
PUSH SOUTHEAST THROUGH THE REGION TODAY. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY IF ANY OF THE STORMS BECOME SEVERE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:40 PM EDTSevere Thunderstorm WarningRNKAppomattox50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.